Kansas, 2021

Damaging Winds in Kansas, July 10, 2021

July 10, 2021 · NWS GID · 3 events in 3 counties and zones

Thunderstorms bring severe wind gusts to portions of north central Kansas during the early morning hours of July 10. A cluster of severe thunderstorms in central Nebraska evolved into a widespread line of thunderstorms across south central Nebraska between 9-11PM CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms bring severe wind gusts to portions of north central Kansas during the early morning hours of July 10. A cluster of severe thunderstorms in central Nebraska evolved into a widespread line of thunderstorms across south central Nebraska between 9-11PM CDT. The southern end of the large thunderstorm complex brushed portions of north central Kansas between 11PM CDT on July 9 and 12:30AM CDT on July 10. A couple Severe Thunderstorm Warnings were issued, but the severe reports from this round of thunderstorms remained further north across South Central Nebraska. Please see the associated Storm Data entry for more information on the significant damaging wind event across south central Nebraska on July 9. Later in the overnight, another round of strong to severe thunderstorms approached from the northwest and moved into Phillips County around 2:30AM CDT. This activity was driven by a mature mesoscale convective vortex (MCV) that developed in response to thunderstorms across the central High Plains earlier in the night. A few severe wind gusts around 60 MPH were measured with this activity as it moved across north central Kansas between 2:30-4:30 AM CDT, but no damage reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 9, 11:20 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 9, 11:20 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1220 AM CDT Sat Jul 10 2021

...AVIATION UPDATE...

.DISCUSSION...(This evening through Friday)
Issued at 500 PM CDT Fri Jul 9 2021

Main forecast concern is the potential for severe thunderstorms
tonight and Saturday and ongoing hot/humid conditions.

Uncomfortably hot and humid conditions have come to fruition this
afternoon across the entire area, with some areas even climbing
into the dangerously hot and humid range with heat indices near
105F. The highest HI's are across north central KS, but even some
areas further N from GRI to JYR are near 105F, owing to weaker
mixing and strong evapotranspiration. One could argue conditions
are actually worse along I-80 than north central KS due to much
lighter wind speeds. Luckily, though, this is a one day ordeal, as
much cooler conditions arrive behind a cold front tonight. The
ongoing Heat Advisory is on track to expire at 01Z this eve.

Severe thunderstorms are forecast to become an increasingly
greater concern by mid to late evening and continue into the
overnight. Will start by saying the overall severe threat has
seemingly increased compared to 24 hrs ago, and there is some
concern that at least portions of the CWA could see significantly
high wind gusts of 70+ MPH. The main change from last couple of
forecasts is that instability has trended higher, and further W.
For example, HRRR MLCAPE for the LXN area at 00Z this eve has
trended from 2000-2500 J/kg on yesterday's 12Z and 18Z HRRR, to
over 3500 J/kg on latest HRRR runs. This seems reasonable given
Tds that have held firm in the low 70s, even around LXN where
models progged Tds to fall into the low 60s by aftn. The higher
instability values also extend further W into central and western
Neb. This should make it easier for activity in the W Panhandle
now to organize into a forward propagating MCS and maintain it's
intensity as it moves E thru the late eve and overnight. Shear is
not lacking, and is actually quite impressive for July as a
50-60kt H5 speed max overspreads the instability axis. Magnitude
of instability and shear now argue for a decent potential of sig
severe, but this will also depend on how convective activity
evolves W of here this eve. HRRR and NAMNest simulated
reflectivity and sfc wind gust output have suggested a trend
towards a more organized event, and more linear, which are usually
good signals for at least localized significant wind gusts. Don't
want to discount the hail potential, either, but this will
largely depend on storm mode. Some embedded supercells within a
broader line are certainly possible. Also, forecast 0-3km shear
vector magnitude and orientation, along with rich low level
moisture, suggest some brief QLCS spin-ups can't be ruled out
either. Quick storm motions are expected, which should keep the
heavy rain potential fairly low. One area to watch would be from
Ord to Geneva as these areas received rainfall last night, but
overall, most of the area has been dry of late. A more likely
hydro scenario would be short- lived urban issues due to brief but
torrential downpours. Model MUCAPE progs suggest the first round
will scour much of the area of its instability prior to 06Z, but
just enough CAPE may linger to combine with additional vort lobes,
continued strong effective deep layer shear, and lowering
freezing levels to keep a hail threat going a few hrs longer.

Saturday continues to look like a messy day with off and on
scattered tstms possible pretty much everywhere and at any time as
several vort lobes rotate into the deepening trough over IA/MO.
Much cooler mid level temps will essentially leave the entire area
uncapped to any sort of sfc heating, so may see an uptick on
convective coverage/intensity as early as 16Z to 18Z. 1-2K J/kg
of CAPE and 25-30kt of deep layer shear may be enough to support
some iso pulse-type marginally severe tstms (nickel-quarter size
hail) given seasonably low WBZ levels, esp across roughly S half
of CWA. Lgtn and hvy downpours (PWATs linger near 1.5" and tall,
skinny CAPE) will likely be greatest concern for those with
outdoor plans. Expect decr coverage/intensity thru the eve as
daytime heating fades. Highs will be much cooler and range from
mid 70s N, to mid 80s S.

Sunday continues to look like the best day of the weekend. Models
are still a bit mixed with regards to position of upper low and
thus how far W moisture will wrap around. Have some slgt chc PoPs
lingering over E third of CWA thru the AM, and may need to extend
into PM hrs if trends from 15Z RAP and 18Z GFS continue, but
NAM and EC are drier. Regardless, overall pcpn chcs are much lower
Sun compared to Sat and Sun will still be pleasant with highs in
the 70s/80s and low humidity. Wind will start off the day on the
breezy side (so may even be a bit chilly in the AM), then
gradually decline thru the aftn and esp eve.

Little time spend on the extended periods. Mon and Tue are still
mainly dry with highs climbing from the 80s into the 90s. Pattern
may turn unsettled for middle to later portions of next week, but
confidence on details are low attm.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1211 AM CDT Sat Jul 10 2021

Main concern tonight will be another round of TSRA moving through
TAF sites. Winds are still feeling the effects of the first round
of TSRA and will amend once winds find a predominate direction.
Model guidance has northerly already, but obs around the area are
all over the place. After 2nd round moves through will have to
watch cloud heights as some of the models are trying to bring in
MVFR ceilings. Will keep a mention of VCTS for afternoon
convection.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Thies
AVIATION...Beda
Hazardous weather outlook, Jul 9, 7:11 PM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
811 PM CDT Fri Jul 9 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
811 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Late this evening and overnight, a complex of strong to severe
thunderstorms are expected to move in from the west. The leading
edge of this complex will be the strongest and may continue wind
gusts up to 75 MPH, golf ball size hail, and torrential downpours.
This activity is expected to move across the area through around
1 AM. After 1 AM, scattered thunderstorms will be possible off and
on through the remainder of the overnight. Some of these storms
may also be strong to severe through 4 AM, but the overall severe
threat after 1 AM looks to be lower and more isolated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorm coverage is then expected off and on for
much of the day Saturday and Saturday night. A few strong storms
can't be ruled out during the afternoon and early evening
Saturday, with the main threat being marginally severe hail.

A few lingering non-severe thunderstorms are possible southeast
of the Tri Cities Sunday morning.

More thunderstorms are possible Tuesday night through Thursday.
Predictability is too low to determine severe potential at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, mainly between 8 PM and
1 AM, but possibly as late as 4 AM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 10, 12:05 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
105 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     ELM CREEK               40.72N 99.38W
07/09/2021                   BUFFALO            NE   PUBLIC

            REPORT RECEIVED VIA FACEBOOK OF AN 18FT
            TRAILER BEING ROLLED INTO AN ALLEY, AND A
            PORTION OF THE NEIGHBORS GARAGE ROOF WAS
            TORN OFF AND LANDED IN THEIR YARD.

&&

ADP
Local storm report, Jul 10, 12:22 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
122 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     SUTTON                  40.61N 97.86W
07/09/2021                   CLAY               NE   EMERGENCY MNGR

            EM REPORTS MANY LARGE LIMBS AND TREES
            DOWNED. POWER AND CELL COVERAGE OUT FOR A
            LARGE PART OF THE COUNTY.

&&

ADP
Local storm report, Jul 10, 12:24 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
124 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     DAVENPORT               40.31N 97.81W
07/09/2021                   THAYER             NE   EMERGENCY MNGR

            TREE LIMBS OF 4 TO 10 INCHES IN DIAMETER
            DOWNED IN DAVENPORT AND OTHER PARTS OF
            THAYER COUNTY.

&&

ADP
Special weather statement, Jul 10, 12:27 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
127 AM CDT Sat Jul 10 2021

NEZ060-061-072-073-082-083-100715-
Buffalo NE-Phelps NE-Harlan NE-Dawson NE-Gosper NE-Furnas NE-
127 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...WESTERN BUFFALO...
GOSPER...DAWSON...FURNAS AND NORTHERN HARLAN COUNTIES UNTIL 215 AM
CDT...

At 127 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Anselmo to Cozad to 13
miles southwest of Curtis. Movement was southeast at 55 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Cozad and Willow Island around 130 AM CDT.
  Lexington and Johnson Lake around 140 AM CDT.

Other locations in the path of these storms include Overton,
Cambridge, Bertrand, Loomis, Wilsonville, Holdrege, Funk and Hendley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and central Nebraska.

LAT...LON 4104 10022 4105 9913 4050 9918 4024 9927
      4004 9964 4000 10019 4035 10020 4035 10010
      4044 10009 4044 9998 4070 9998 4070 10022
TIME...MOT...LOC 0627Z 305DEG 49KT 4169 9994 4087 10000 4049 10067

Mangels
Local storm report, Jul 10, 12:32 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
132 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND GST     3 NNW GOTHENBURG        40.97N 100.19W
07/09/2021  M71 MPH          DAWSON             NE   MESONET

            DAVIS WEATHERLINK STATION.

0934 PM     TSTM WND GST     1 NNE COZAD             40.87N 99.98W
07/09/2021  M64 MPH          DAWSON             NE   MESONET

            DAVIS WEATHERLINK STATION.

0935 PM     TSTM WND GST     1 NNE COZAD             40.87N 99.98W
07/09/2021  M65 MPH          DAWSON             NE   MESONET

            DAVIS WEATHERLINK STATION.

0944 PM     TSTM WND GST     1 NNE COZAD             40.87N 99.98W
07/09/2021  M75 MPH          DAWSON             NE   MESONET

            DAVIS WEATHERLINK STATION.

0955 PM     TSTM WND GST     LEXINGTON AIRPORT       40.79N 99.77W
07/09/2021  M67 MPH          DAWSON             NE   AWOS

0958 PM     TSTM WND GST     3 W SUMNER              40.95N 99.56W
07/09/2021  M70 MPH          DAWSON             NE   MESONET

            DAVIS WEATHERLINK STATION.

1010 PM     TSTM WND DMG     2 S ELM CREEK           40.69N 99.38W
07/09/2021                   BUFFALO            NE   LAW ENFORCEMENT

            REPORT VIA TWITTER OF AN OVERTURNED SEMI
            NEAR THE ELM CREEK EXIT. RESPONDER REPORTED
            NEAR ZERO VISIBILITY DUE TO WIND AND BLOWING
            DUST.

1010 PM     TSTM WND DMG     ELM CREEK               40.72N 99.38W
07/09/2021                   BUFFALO            NE   PUBLIC

            REPORT RECEIVED VIA FACEBOOK OF AN 18FT
            TRAILER BEING ROLLED INTO AN ALLEY, AND A
            PORTION OF THE NEIGHBORS GARAGE ROOF WAS
            TORN OFF AND LANDED IN THEIR YARD.

1010 PM     TSTM WND DMG     ELM CREEK               40.72N 99.38W
07/09/2021                   BUFFALO            NE   EMERGENCY MNGR

            DOWNED TREE LIMBS AND POWER OUTAGES IN THE
            AREA. ONE RESIDENCE HAD TRAILER AND ROOF
            DAMAGE. REPORT OF TRAILERS AND CAMPERS BLOWN
            OVER ON INTERSTATE 80 IN THE ELM CREEK FIRE
            DISTRICT.

1011 PM     TSTM WND GST     2 ESE OVERTON           40.73N 99.49W
07/09/2021  E78 MPH          DAWSON             NE   MESONET

            UP MESONET SOUTHEAST OF OVERTON.

1012 PM     TSTM WND GST     8 NW WOOD RIVER         40.91N 98.71W
07/09/2021  M64 MPH          HALL               NE   MESONET

1012 PM     TSTM WND GST     8 SW CAIRO              40.92N 98.72W
07/09/2021  M64 MPH          BUFFALO            NE   MESONET

1014 PM     TSTM WND GST     1 N RIVERDALE           40.80N 99.16W
07/09/2021  M66 MPH          BUFFALO            NE   MESONET

1016 PM     TSTM WND GST     2 S RIVERDALE           40.76N 99.16W
07/09/2021  M59 MPH          BUFFALO            NE   MESONET

1017 PM     TSTM WND GST     2 N ATLANTA             40.40N 99.46W
07/09/2021  M58 MPH          PHELPS             NE   MESONET

1017 PM     TSTM WND GST     4 NNE HOLDREGE          40.50N 99.34W
07/09/2021  M59 MPH          PHELPS             NE   MESONET

1018 PM     TSTM WND GST     EDISON                  40.28N 99.78W
07/09/2021  M62 MPH          FURNAS             NE   TRAINED SPOTTER

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM EDISON. ON THE THUNDERSTORM OUTFLOW.

1021 PM     TSTM WND GST     ODESSA                  40.70N 99.26W
07/09/2021  E60 MPH          BUFFALO            NE   PUBLIC

            REPORT FROM TWITTER.

1022 PM     TSTM WND GST     1 N KEARNEY             40.72N 99.08W
07/09/2021  E65 MPH          BUFFALO            NE   EMERGENCY MNGR

            EST 60MPH PLUS FROM EM.

1024 PM     TSTM WND GST     2 NNE KEARNEY           40.73N 99.07W
07/09/2021  M66 MPH          BUFFALO            NE   MESONET

1025 PM     TSTM WND DMG     KEARNEY                 40.71N 99.09W
07/09/2021                   BUFFALO            NE   EMERGENCY MNGR

            DOWNED TREE LIMBS AND POWER OUTAGES IN
            KEARNEY, SEVERAL TREES SNAPPED OFF AT BASE.
            A TREE FELL ONTO A HOME AND VEHICLE, AND
            SOME DAMAGE TO SIDING AND FENCES WAS
            REPORTED.

1026 PM     TSTM WND GST     KEARNEY AIRPORT         40.73N 99.02W
07/09/2021  M63 MPH          BUFFALO            NE   AWOS

1030 PM     TSTM WND DMG     HOLDREGE                40.44N 99.38W
07/09/2021                   PHELPS             NE   EMERGENCY MNGR

            POWER OUT IN PART OF HOLDREGE. POWER POLES
            SNAPPED. TIME ESTIMATED.

1030 PM     TSTM WND DMG     1 SSE KEARNEY           40.69N 99.08W
07/09/2021                   BUFFALO            NE   EMERGENCY MNGR

            PART OF TREE BLOCKING ROAD ON 18TH AND C ST.

1030 PM     TSTM WND GST     GRAND ISLAND AIRPORT    40.97N 98.31W
07/09/2021  M84 MPH          HALL               NE   ASOS

1034 PM     TSTM WND GST     1 NW WOOD RIVER         40.83N 98.60W
07/09/2021  M66 MPH          HALL               NE   MESONET

            KNEWOODR14.

1035 PM     TSTM WND GST     DONIPHAN                40.77N 98.37W
07/09/2021  M61 MPH          HALL               NE   NWS EMPLOYEE

1038 PM     TSTM WND GST     7 W MACON               40.20N 99.09W
07/09/2021  M61 MPH          FRANKLIN           NE   MESONET

1038 PM     TSTM WND GST     3 ESE KEARNEY           40.68N 99.04W
07/09/2021  M68 MPH          BUFFALO            NE   MESONET

1040 PM     TSTM WND GST     2 SW CHAPMAN            41.01N 98.19W
07/09/2021  M66 MPH          MERRICK            NE   MESONET

1040 PM     HAIL             WILCOX                  40.36N 99.17W
07/09/2021  U0.75 INCH       KEARNEY            NE   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

1041 PM     TSTM WND GST     4 WSW WOOD RIVER        40.80N 98.66W
07/09/2021  M63 MPH          HALL               NE   MESONET

1043 PM     TSTM WND DMG     KEARNEY                 40.70N 99.09W
07/09/2021                   BUFFALO            NE   TRAINED SPOTTER

            POWER OUTAGES REPORTED NE PART OF KEARNEY,
            TWIGS TO 3-4 INCH TREE BRANCHES DOWN ALSO.
            5TH AND 25TH TREE BRANCH BLOCKING WEST BOUND
            LANES.

1043 PM     TSTM WND GST     1 ESE DONIPHAN          40.77N 98.36W
07/09/2021  M71 MPH          HALL               NE   MESONET

1045 PM     TSTM WND GST     HOLDREGE AIRPORT        40.45N 99.34W
07/09/2021  E54 MPH          PHELPS             NE   AWOS

1047 PM     TSTM WND GST     HASTINGS NWS OFFICE     40.65N 98.38W
07/09/2021  M61 MPH          ADAMS              NE   MESONET

            PEAK WIND OFF OF DAVIS STATION AT THE
            OFFICE.

1047 PM     TSTM WND GST     TRUMBULL                40.68N 98.27W
07/09/2021  E60 MPH          CLAY               NE   TRAINED SPOTTER

            WIND GUSTS ESTIMATED TO BE NEAR 60 MPH,
            RELAYED VIA EM.

1049 PM     TSTM WND DMG     HASTINGS                40.59N 98.39W
07/09/2021                   ADAMS              NE   EMERGENCY MNGR

            EM REPORTS TREES ACROSS THE ROADS IN
            HASTINGS PROPER.

1050 PM     TSTM WND DMG     2 E KEARNEY             40.70N 99.05W
07/09/2021                   BUFFALO            NE   EMERGENCY MNGR

            EAST SIDE OF KEARNEY HWY 30 BLOCKED BY
            FALLEN TREE. POWER LINES DOWN AND SEVERAL
            TRANSFORMERS BLOWN IN TOWN. SEVERAL FIRES
            DUE TO POWER LINES DOWN.

1053 PM     TSTM WND DMG     PHILLIPS                40.90N 98.21W
07/09/2021                   HAMILTON           NE   EMERGENCY MNGR

            POWER REPORTED OUT IN THE TOWN OF PHILLIPS.

1054 PM     TSTM WND GST     2 W AURORA              40.87N 98.05W
07/09/2021  M78 MPH          HAMILTON           NE   MESONET

            DAVIS WEATHERLINK.

1054 PM     TSTM WND GST     1 SW ROSELAND           40.46N 98.57W
07/09/2021  E58 MPH          ADAMS              NE   MESONET

            KNEROSEL2.

1055 PM     TSTM WND DMG     4 SW AURORA             40.83N 98.07W
07/09/2021                   HAMILTON           NE   EMERGENCY MNGR

            EM RELAYED REPORT OF A LARGE TRANSMISSION
            POWER LINE DOWNED 4 MILES SOUTHWEST OF
            AURORA. WIND GUSTS ESTIMATED TO BE NEAR 80
            MPH. TIME BASED ON NEARBY MESONET REPORT.

1056 PM     TSTM WND GST     HASTINGS AIRPORT        40.60N 98.43W
07/09/2021  M63 MPH          ADAMS              NE   ASOS

1057 PM     TSTM WND GST     2 N PAULINE             40.45N 98.34W
07/09/2021  E70 MPH          ADAMS              NE   NWS EMPLOYEE

            ESTIMATE OF 60-70 MPH WIND GUSTS.

1057 PM     TSTM WND DMG     AURORA                  40.87N 98.00W
07/09/2021                   HAMILTON           NE   EMERGENCY MNGR

            NUMEROUS TREE LIMBS OF 4 TO 6 INCHES DOWNED
            IN AURORA. TIME ESTIMATED FROM OTHER
            REPORTS.

1057 PM     TSTM WND GST     AURORA                  40.87N 98.00W
07/09/2021  M64 MPH          HAMILTON           NE   MESONET

            DAVIS WEATHERLINK.

1058 PM     TSTM WND DMG     3 W AURORA              40.86N 98.07W
07/09/2021                   HAMILTON           NE   EMERGENCY MNGR

            SEMI BLOWN OVER NEAR AT I-80 AND AURORA
            EXIT.

1058 PM     TSTM WND DMG     3 N GILTNER             40.82N 98.15W
07/09/2021                   HAMILTON           NE   EMERGENCY MNGR

            SEMI BLOWN OVER AT I-80 AND GILTNER.

1100 PM     TSTM WND GST     4 NW STOCKHAM           40.76N 98.00W
07/09/2021  M80 MPH          HAMILTON           NE   PUBLIC

1101 PM     TSTM WND GST     HARVARD                 40.63N 98.10W
07/09/2021  M65 MPH          CLAY               NE   MESONET

1103 PM     TSTM WND GST     1 NE HAMPTON            40.89N 97.87W
07/09/2021  E65 MPH          HAMILTON           NE   EMERGENCY MNGR

            RELAYED VIA EMERGENCY MANAGER.

1104 PM     TSTM WND GST     4 SW HARVARD            40.57N 98.14W
07/09/2021  M59 MPH          CLAY               NE   MESONET

            PEAK 2M GUST ON NEBRASKA MESONET. TIME
            ESTIMATED FROM RADAR.

1105 PM     TSTM WND GST     6 ESE CLAY CENTER       40.50N 97.94W
07/09/2021  E70 MPH          CLAY               NE   CO-OP OBSERVER

            EST 70MPH WIND GUSTS.

1109 PM     TSTM WND GST     2 WNW FAIRFIELD         40.45N 98.14W
07/09/2021  M76 MPH          CLAY               NE   MESONET

1110 PM     TSTM WND GST     2 ENE HENDERSON         40.79N 97.78W
07/09/2021  E60 MPH          YORK               NE   MESONET

1111 PM     TSTM WND GST     4 NE FAIRFIELD          40.47N 98.05W
07/09/2021  M61 MPH          CLAY               NE   MESONET

1114 PM     TSTM WND DMG     3 N AURORA              40.90N 98.01W
07/09/2021                   HAMILTON           NE   EMERGENCY MNGR

            REPORTED POWER OUTAGES THROUGHOUT DIFFERENT
            AREAS OF RURAL HAMILTON COUNTY.

1115 PM     TSTM WND DMG     SUTTON                  40.61N 97.86W
07/09/2021                   CLAY               NE   EMERGENCY MNGR

            EM REPORTS MANY LARGE LIMBS AND TREES
            DOWNED. POWER AND CELL COVERAGE OUT FOR A
            LARGE PART OF THE COUNTY.

1117 PM     TSTM WND GST     5 W DAVENPORT           40.31N 97.90W
07/09/2021  M63 MPH          NUCKOLLS           NE   MESONET

1118 PM     TSTM WND DMG     SUTTON                  40.61N 97.86W
07/09/2021                   CLAY               NE   EMERGENCY MNGR

            EXTENSIVE TREE DAMAGE DOWN IN SUTTON. POWER
            OUT IN ALL OF HARVARD, SOME OF CLAY CENTER,
            SOME OF SUTTON.

1120 PM     TSTM WND DMG     DAVENPORT               40.31N 97.81W
07/09/2021                   THAYER             NE   EMERGENCY MNGR

            TREE LIMBS OF 4 TO 10 INCHES IN DIAMETER
            DOWNED IN DAVENPORT AND OTHER PARTS OF
            THAYER COUNTY.

1120 PM     TSTM WND GST     3 W YORK                40.88N 97.66W
07/09/2021  M71 MPH          YORK               NE   MESONET

            DAVIS WEATHERLINK. TIME ESTIMATED FROM
            RADAR.

1121 PM     TSTM WND GST     2 SSE DAVENPORT         40.28N 97.80W
07/09/2021  M59 MPH          THAYER             NE   MESONET

1125 PM     TSTM WND GST     2 SSE DAVENPORT         40.28N 97.80W
07/09/2021  M63 MPH          THAYER             NE   MESONET

1125 PM     TSTM WND GST     3 NE SHELBY             41.22N 97.39W
07/09/2021  E60 MPH          POLK               NE   CO-OP OBSERVER

            ESTIMATE OF 50-60 MPH WIND GUSTS.

1128 PM     TSTM WND GST     3 SSW SHICKLEY          40.37N 97.75W
07/09/2021  M60 MPH          FILLMORE           NE   MESONET

            DAVIS WEATHERLINK.

1130 PM     TSTM WND GST     MCCOOL JUNCTION         40.74N 97.60W
07/09/2021  E60 MPH          YORK               NE   FIRE DEPT/RESCUE

            FIRE CHIEF EST 60MPH WIND GUSTS.

1130 PM     TSTM WND GST     3 SSW SHICKLEY          40.37N 97.75W
07/09/2021  M60 MPH          FILLMORE           NE   MESONET

1130 PM     TSTM WND GST     1 NNW STRANG            40.42N 97.59W
07/09/2021  M59 MPH          FILLMORE           NE   MESONET

            DAVIS WEATHERLINK.

1131 PM     TSTM WND GST     YORK AIRPORT            40.89N 97.62W
07/09/2021  M64 MPH          YORK               NE   AWOS

1134 PM     TSTM WND DMG     CARLETON                40.30N 97.68W
07/09/2021                   THAYER             NE   LAW ENFORCEMENT

            TREE DAMAGE REPORTED IN CARLETON, INCLUDING
            A LIMB 10 INCHES IN DIAMETER.

1134 PM     TSTM WND GST     3 SE SHICKLEY           40.38N 97.69W
07/09/2021  E58 MPH          FILLMORE           NE   PUBLIC

            DAVIS WEATHERLINK.

1137 PM     TSTM WND GST     3 ESE CARLETON          40.28N 97.62W
07/09/2021  M71 MPH          THAYER             NE   MESONET

1141 PM     TSTM WND GST     4 NE BELVIDERE          40.29N 97.50W
07/09/2021  M59 MPH          THAYER             NE   MESONET

1145 PM     TSTM WND GST     3 E STRANG              40.41N 97.54W
07/09/2021  M62 MPH          FILLMORE           NE   MESONET

            KNESTRAN3.

1145 PM     TSTM WND GST     3 ESE BELVIDERE         40.24N 97.50W
07/09/2021  M67 MPH          THAYER             NE   MESONET

1145 PM     TSTM WND GST     BRUNING                 40.34N 97.56W
07/09/2021  E70 MPH          THAYER             NE   TRAINED SPOTTER

            EST WINDS 65 TO 70MPH AND COULD OF GUSTED AS
            HIGH AS 80MPH. TREE LIMBS DOWN IN TOWN.

1145 PM     TSTM WND GST     4 ESE GENEVA            40.51N 97.52W
07/09/2021  M69 MPH          FILLMORE           NE   MESONET

            DAVIS WEATHERLINK.

1151 PM     TSTM WND DMG     HENDERSON               40.78N 97.81W
07/09/2021                   YORK               NE   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN IN HENDERSON, HARD
            TO MOVE AROUND TOWN DUE TO TREES BLOCKING
            ROADS.

&&
Special weather statement, Jul 10, 1:18 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
218 AM CDT Sat Jul 10 2021

KSZ005-NEZ082-083-100800-
Phillips KS-Harlan NE-Furnas NE-
218 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS...FURNAS AND SOUTHERN
HARLAN COUNTIES UNTIL 300 AM CDT...

At 218 AM CDT, Doppler radar was tracking a strong thunderstorm near
Beaver City, or 17 miles north of Norton, moving southeast at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
  Long Island, Prairie View, Woodruff and Phillipsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas...and south central Nebraska.

LAT...LON 4009 10019 4028 10002 4031 9969 4011 9918
      4000 9919 4000 9917 3961 9913 3966 9963
      4000 9963 4000 10019
TIME...MOT...LOC 0718Z 303DEG 45KT 4009 9986

Mangels

The radar

The Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 07:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 10, 1:44 AM CST
Where
Phillips County, 3 mi WSW of Speed
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.663, -99.472

A wind gust of 58 MPH was recorded by mesonet station located three miles west-southwest of Speed.

Thunderstorm Wind, Rooks

When
July 10, 1:58 AM CST
Where
Rooks County, 5 mi SSW of Stockton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.363, -99.316

A wind gust of 58 MPH was recorded by a mesonet station located 5 miles south-southwest of Stockton.

Thunderstorm Wind, Mitchell

When
July 10, 3:11 AM CST
Where
Mitchell County, Beloit Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
39.470, -98.130

A wind gust of 62 MPH was recorded by the Beloit Airport AWOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973494, 973495, 973496.